Illinois, 2004

Cold in Illinois, February 6, 2004

February 6, 2004 · NWS LOT · 1 event in 1 county or zone

Male, unknown age found dead outdoors, due to hypothermia/cold exposure. Overnight low temperature 26F.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Male, unknown age found dead outdoors, due to hypothermia/cold exposure. Overnight low temperature 26F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 6, 5:00 AM CST, 2 hours earlier.

Area forecast discussion, Feb 6, 5:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
500 AM CST FRI FEB 6 2004

.PRELIMINARY DISCUSSION FOR 400 AM GRIDS/ZFP...

WINTER WX ADVSRYS HAVE BEEN CANX FOR ENTR FA.  SATLT LOOPS SHOW
CENTER OF MID LVL CIRCULATION NOW OVR NRN/NERN IA INVOF ALO.  ASSD
DEFORMATION AXIS HAS NOW LIFTED N OF FA AND ONLY A FEW FLRYS RMN IN
NRN IL AND NWRN IN.  THEREFORE...LOWER OVC WILL CONTINUE...BUT WITH
DRY SLOT OVR RGN MOST OF TDY ANY PCPN EXPECTED TO BE A TRACE EVENT.
AS UPR LO CENTER CONTS NEWD ACRS WRN GRTLKS LATER THIS AFTN AND
TNGT...DEFORMATION AXIS FCST TO PIVOT BACK SEWD AND SLOLY MOVE
ACROSS FA TNGT INTO ERLY SAT. /SOMEWHAT SIMILAR SITN TO THIS PAST
TUESDAY IN THE WAKE OF LAST SYS/  WILL GO WITH LIKELY POPS NRN
PORTION OF FA WITH SOME MINOR ACCUMULATIONS PSBL...AND ONLY CHC POPS
ELSEWHERE.  WILL CLR SKIES SAT AFTN AS SHARP H5 TROF AXIS PASSES
THRU...AND AREA OF FAILY STG SUBSIDENCE MOVES IN BY SAT EVENING.
ONLY EXCEPTION WILL BE IN NWRN IN WHERE FETCH BHD THIS TROF TURNS
MORE NNWLY OR EVEN DUE NLY FOR A WHILE SAT NGT SETTING UP PSBL LAKE
EFFECT EVENT LATE SAT INTO SAT NGT.  DOESN/T LOOK LIKE A MAJOR
EVENT...BUT AREAS NR LK MI COULD SEE SOME ADDL ACCUMULATION. SFC HI
PRES MOVES TO W AND S OF FA SAT NGT SO BY SUN FAIRLY DECENT WARM
ADVECTION PATN SETS UP WITH INCRSG SWLY WINDS.  AMS QUITE DRY AND
SAT PRES DEFICITS HIGH ENUF THAT ONLY SOME PASSING HI/MID LVL CLOUDS
EXPECTED.  NXT CHC FOR PCPN ON MON AS CDFNT APCHS FROM NRN PLAINS.
WARM ADVECTION CONTS AHD OF FRONT...AND SOME MEAGER AMTS OF MOISTURE
MAY ADVECT INTO SYS BY THIS TIME.  NORMALLY WOULDN/T THINK MUCH OF
PRECIP IN THIS SITN...BUT MODELS COINCIDE THIS WITH APCH OF POS
SHEARED VORT CENTER AND AN ASSD OMEGA MAX.  SO WILL HAVE SNOW
MENTION IN FOR MON...BUT WILL ONLY GO WITH CHC POPS.  EXTENDED
PERIOD OF FCST DRY AS UPPR LVL FLOW PATN FCST TO TREND MORE ZONAL BY
WEEKS END. THIS ALSO SUGGESTS GRADUAL MODERATION IN TEMPS LATTER
PART OF NXT WEEK.

MERZLOCK

&&

.AVIATION...
DISCUSSION FOR 12Z TAFS...
CIGS VARYING ACROSS REGION FROM LIFR TO VFR WITH VSBY GENERALLY MVFR
IN -SN OR FLURRIES AND/OR FOG. IN TERMS OF SYSTEM LOCATION...NRN
IL/NRN INDY IS BEING DRY-SLOTTED BETWEEN THE MAIN PCPN AREA FROM THE
GULF UP THE OHIO VALLEY AND THE WRAP-AROUND THAT CURLS BACK FROM
OHIO ACROSS NRN MICH AND BACK DOWN TO WRN IA. RADAR IS ECHO FREE
ACROSS TERMINALS AT THIS TIME WHILE SFC OBS INDICATE LIGHT SNOW IN
WRAPAROUND DOWN TO 1-2 MILES IN SOME PLACES. CIGS THERE ALSO VARY
FROM MVFR TO VFR.

WE SHUD REMAIN UNDER THE DRY SLOT THRU MOST OF TODAY...BUT SOMETIME
THIS AFTERNOON AND TONIGHT COME UNDER THE WRAPAROUND. SNOW IS PROBLY
UNAVOIDABLE TONIGHT BUT VSBY RESTRICTIONS AND SNOW TOTALS NOT THAT
SCARY. WILL TRY TO MAINTAIN MVFR CIGS TODAY AS A RULE AND BRING VSBY
UP TO VFR BY THIS AFTN. WILL LIKELY TEMPO CIGS LT THIS AFTN AND TNGT
TO IFR AND VSBY TO 2 MI IN SNOW. MODELS INDICATE THIS WRAPAROUND
INFLUENCE WILL STAY AROUND THROUGH 12Z SATURDAY.

WINDS ALREADY FLIPPING AROUND TO NW AS SFC LOW NEAR DETROIT PULLS
OFF TO THE NORTHEAST. SPEEDS ARE LIGHT THIS MRNG BUT SHUD PICK UP TO
10-15 KNTS LATE MRNG TO ERLY AFTN AND STAY THAT WAY THRU 12Z SAT.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.

&&
Hazardous weather outlook, Feb 6, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST FRI FEB 6 2004

ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-
011-019-0622300-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CST FRI FEB 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LAKE EFFECT SNOW SHOWERS ARE POSSIBLE SATURDAY AFTERNOON AND
SATURDAY EVENING ACROSS LAKE...PORTER AND JASPER COUNTIES IN
NORTHWEST INDIANA. THERE IS A POTENTIAL FOR SOME LIGHT
ACCUMULATIONS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM LAST NIGHTS SNOW EVENT WOULD BE APPRECIATED.

LMZ740>746-766-052230-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CST FRI FEB 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
February 6, 7:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2004-02-06MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386587.